Alert archive / Texas / Coastal Flood Statements in 2018

Coastal Flood Statement 4, NWS Brownsville, TX

October 11, 2018Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 11, 2018, 1:35 PM CDT for Kenedy County, Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 1:35 PM CDT (18:35 UTC)
Expired
Oct 11, 2018, 10:00 PM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

761 
WHUS44 KBRO 111835
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
135 PM CDT Thu Oct 11 2018

...Wave heights decreasing...

.Nearshore and beach conditions continue to improve as long period
swells from the east diminish.

TXZ256-257-351-120300-
/O.NEW.KBRO.CF.S.0004.181011T1835Z-181012T0300Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
135 PM CDT Thu Oct 11 2018

...Beach run up still occurring...

* COASTAL FLOODING...Waves and water are still running well up 
  onto the beaches this afternoon, though not quite reaching most 
  dunes.

* Timing...A high tide will occur at Brazos Santiago/South Padre
  Island at 7:08 PM this evening. Tides are running up to a foot
  above astronomical tide levels, producing high tides about three
  feet above mean lower low water.

* IMPACTS...Dangerous swimming conditions will continue due to
  increased strength and higher frequency of rip currents. Rough
  surf will also continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high threat of rip currents. Rip currents are powerful
channels of water flowing quickly away from shore...which occur
most often at low spots or breaks in the sandbar and in the
vicinity of structures such as jetties and piers. Heed the advice
of lifeguards...beach patrol flags and signs.

$$
1 follow-up statement
836 
WHUS44 KBRO 120311
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1011 PM CDT Thu Oct 11 2018

...Tidal Overwash Conditions Improving Overnight and Friday...

.The final swells left behind after the departure of Hurricane
Michael will continue to subside overnight into Friday. Surf waves
will also subside, but dangerous and deceptive rip currents will
continue with onshore wave direction continuing into Friday or
beyond.

TXZ256-257-351-120415-
/O.EXP.KBRO.CF.S.0004.000000T0000Z-181012T0300Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1011 PM CDT Thu Oct 11 2018

...Coastal Flood Statement Has Expired...

* TIDAL RUN UP: As low tide approaches later tonight and swell 
  and sea height gradually subside, more dry beach will be seen by
  Friday which will allow visitors to return to their normal 
  locations to set up tents...umbrellas..and chairs on Friday and 
  through the weekend.

* SURF WAVES: Waves had subsided to 2 to 4 feet this evening, and
  will continue at 2 to 3 feet on Friday with some choppiness due
  to moderate east to southeast winds.

* RIP CURRENTS: Deceptively dangerous rip currents will lurk
  through Friday as surf waves subside toward more typical levels
  for the current weather pattern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There remains a moderate to high threat of rip currents. Rip 
currents are powerful channels of water flowing quickly away from 
shore...which occur most often at low spots or breaks in the 
sandbar and in the vicinity of structures such as jetties and 
piers. Heed the advice of lifeguards...beach patrol flags and 
signs.

$$

52/BSG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 11, 1:12 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 11, 1:12 PM CDT, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
112 PM CDT Thu Oct 11 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A surface boundary associated with a front lies
across the southern boundary of the CWA. Scattered showers and
thunderstorms continue to develop along and near the boundary, and
then move northwest across the lower RGV. TAFs remain VFR except
in the case of locally heavy rainfall associated with passing
storms. Most of the action will occur this afternoon, with
conditions improving this evening and overnight. Light east winds
will prevail tonight with partly to mostly cloudy skies. Isolated
precip will linger through Friday AM, but the focus should shift
to south of the CWA.

&&

.PREV DISCUSSION... /issued 649 AM CDT Thu Oct 11 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Updates this cycle mainly to address ongoing
convection across the mid/Lower RGV. Heavy rain fell at HRL (1.6")
since 5 AM but has since moved north of the terminal. Additional
showers and storms are forming along along a boundary in Mexico,
which at its closest is about 25 miles south of MFE. This
convection does not appear to be as intense as the storm that
impacted HRL, however. MVFR, or even brief IFR visibilities in
heavy rain, are possible as storms move over the terminals during
the next several hours. Hard to find much of a break into the
early afternoon hours, per short- term model guidance. Conditions
should improve by late afternoon as the sea-breeze front moves
inland and leaves a more stable atmosphere in its wake. High
pressure aloft building in should lead to VFR overnight with light
easterly winds.

PREV DISCUSSION... /issued 420 AM CDT Thu Oct 11 2018/

SHORT TERM (Now through Friday): Deep atmospheric moisture will
continue to lurk along the Rio Grande and points south, keeping
varying degrees of rain chances in the forecast through daytime
Friday. Kept inherited PoP grids for Thursday mainly intact, with
NAM/GFS both forecasting strong upward motion between about now
and 15Z (give or take an hour). This appears to be the result of a
still more-or-less SW wind at mid-upper levels interacting with
the deep moisture mentioned above, as well as a residual surface
boundary across the area, per WPC analysis. Still not quite sure
this all adds up to the 70% PoP's for this morning advertised in
the some of the MOS guidance, so will limit coverage to high-end
scattered, more in line with recent HRRR runs.

Speaking of the HRRR, it, along with other guidance, also suggests
an afternoon round of convection, as an enhanced sea-breeze
interacts with the deep moisture across the mid/Lower Valley.  So,
despite some ridging aloft trying to build in this afternoon from
the Gulf, and the main moist "blob" moving offshore, will keep
scattered showers and storms in the forecast this afternoon. Knocked
afternoon max temps down a couple of degrees as well, according to
latest guidance and expected cloud cover/rainfall coverage.  Most
locales should stay in the 80s today, with a few spots perhaps
touching 90F.  (No more national highs for McAllen, for the time
being.)

For Thursday night, an H5 high will set up over the western Gulf,
which should keep things mainly quiet once any lingering showers out
west dissipate this evening.  The high's influence should allow
temps to bounce back a little on Friday, reaching the upper 80s
along the coast and far northern Ranchlands, with lower 90s in the
populated RGV.  MOS PoP guidance not terribly impressive for Friday,
but with indications that the mid-level high over the western Gulf
may again pull some of the deeper moisture over Mexico northward,
have inserted mentionable (20%) PoP's along the Rio Grande.

Regarding the ongoing minor coastal flooding/high rip current/high
surf episode, will opt to let the Coastal Flood Advisory expire as
scheduled at 7 AM.  Swells have come down to about 4 ft. at offshore
Buoy 42020.  Combined with a pretty robust low tide scheduled for
10:47 AM, this should keep water away from the dune line once we get
through the next couple of hours.  Will extend the Rip Currents
Statement and High Surf Advisory through 1 PM to cover any residual
effects out at the beaches, particularly at the SPI jetties, and let
day shift make the final call.

LONG TERM (Friday Night through Wednesday): 500mb trough across
the midwest United States and a 500mb ridge across the western
Gulf of Mexico Friday will bring moisture eastward across the
state as the upper level trough associated with Sergio moves
across northwest Mexico ahead of the 500mb low offshore the
southern California coast. Will likely see isolated showers and
thunderstorms across south Texas Fri night through Sunday as the
remnant low associated with Sergio moves across west Texas Fri
night and across northwest Texas Saturday. The GFS and the ECMWF
prog the 500mb low west of southern CA merging with a 500mb trough
dropping into the northern Rockies Sunday. Low to mid level
moisture will increase across northeast Mexico into Texas ahead of
the upper level trough Sunday into Monday. At the surface...a
cold front is expected to move into north Texas Sunday and into
south Texas Monday reaching the Rio Grande valley Mon afternoon.
Temperatures should fall across the northern ranchlands Monday in
the wake of the front. Rain chances will increase along and ahead
of the front Sun night into Monday and continue through Mon night
as elevated convection develops across the CWA in the wake of the
front. The rest of the forecast period is dependent on a coastal
trough developing across the western Gulf of Mexico Tuesday into
Wednesday. The ECMWF develops an overrunning pattern across the
lower Texas coast as a result. The GFS differs from the ECMWF with
drier air filtering into the area late Tuesday into Wednesday
bringing an end to elevated showers and thunderstorms. Will go
with a blend of the models for POPS through the rest of the
forecast period. Also...the MOS temperature guidance for the GFS
and ECMWF is considerably cooler for highs Tuesday and Wednesday
than previous runs but will lean towards the model blend which is
slightly warmer than the deterministic models as the global models
have not been indicating strong cold air advection in the wake of
the front in previous model runs. &&

MARINE (Now through Friday): Michael's influence on the seas in
the western Gulf has waned overnight, with Buoy 42020 reporting
about 4 feet of swell (though still with a dominant period of
11-12 sec) as of 2:40 AM CDT. Will probably need to keep Small
Craft Exercise Caution (SCEC) wording in forthcoming Coastal
Waters Forecast, though it may be dropped later this morning.
Otherwise, mainly moderate onshore flow will prevail over the next
36 hours, veering from easterly today to SE tomorrow. Combined
seas continue subsiding to around 3 ft. for tomorrow.

Friday night through Monday...Moderate southeast winds will
prevail across the coastal waters Fri night with surface high
pressure across the eastern United States and the low pressure
associated with Tropical Storm Sergio moves into west Texas. The
pressure gradient is expected to increase across the lower Texas
coast Saturday with low pressure across northwest Texas. Moderate
to strong southeast winds will provide SCEC to near SCA conditions
across the western Gulf of Mexico Saturday. The pressure gradient
should remain strong Sunday even as a cold front moves into
south-central Texas and stalls. Winds will diminish early Monday
before a stronger surge of high pressure brings the front through
the coastal waters late Monday. Moderate southeast winds Mon
morning will shift to the north and increase Mon night. Small
craft advisories will likely be needed for the coastal waters Mon
night.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 1 PM CDT this afternoon for TXZ256-
     257-351.

     High Surf Advisory until 1 PM CDT this afternoon for TXZ256-257-
     351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/55
Hazardous weather outlook, Oct 11, 5:46 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
546 AM CDT Thu Oct 11 2018

TXZ248>257-351-353-112100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
546 AM CDT Thu Oct 11 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A Coastal Flood Advisory is in effect until 7 AM this morning and
High Surf Advisory is in effect until 1 PM today for all coastal
areas of Deep South Texas.

There is a High Risk of rip currents at the beaches of South
Padre Island and Boca Chica State Park.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is expected to continue at the
local beaches on Friday and may return for Monday and Tuesday.

Monday night through Tuesday: Heavy rainfall will increase the
potential for urban and poor drainage flooding, especially across
the Rio Grande Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
546 AM CDT Thu Oct 11 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories may be needed on Saturday and Saturday
night and again on Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53

In the hours before

Local storm report, Oct 11, 1:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
108 PM CDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLOOD            1 NE HARLINGEN          26.20N 97.68W
10/11/2018                   CAMERON            TX   LAW ENFORCEMENT

            CAMERON COUNTY SO REPORTED ONE CAR FLOODED
            NEAR THE INTERSECTION OF AUSTIN AND MORGAN
            IN HARLINGEN.

&&

RF

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:53 AM CDTAreal Flood AdvisoryBROCameron, Willacy82 min
Oct 11, 6:13 AM CDTSpecial Weather StatementBROWillacy47 min
Oct 11, 6:21 AM CDTSpecial Marine WarningBRO39 min
Oct 11, 6:51 AM CDTSpecial Weather StatementBROWillacy39 min
Oct 11, 11:39 AM CDTAreal Flood AdvisoryBROCameron3 hr

Nearby

Coastal Flood Statements in Texas, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.